Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 41, NWS Phoenix, AZ

August 12, 2015La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 12, 2015, 7:04 PM MST for La Paz County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2015, 7:04 PM MST (02:04 UTC)
Expired
Aug 12, 2015, 7:30 PM MST
In force
26 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 142 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 2.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS55 KPSR 130204
SVRPSR
AZC012-130230-
/O.NEW.KPSR.SV.W.0041.150813T0204Z-150813T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
704 PM MST WED AUG 12 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

  ALONG INTERSTATE 10 NEAR THE INTERSECTION OF HIGHWAY 60.

* UNTIL 730 PM MST

* AT 703 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 7 MILES WEST OF BRENDA...OR 35 MILES SOUTH OF PARKER...
  AND MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUARTZSITE AND BRENDA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3374 11388 3350 11381 3349 11427 3378 11420
TIME...MOT...LOC 0203Z 110DEG 10KT 3365 11407 

$$

HV
1 follow-up statement
838 
WWUS55 KPSR 130229
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
729 PM MST WED AUG 12 2015

AZC012-130236-
/O.EXP.KPSR.SV.W.0041.000000T0000Z-150813T0230Z/
LA PAZ AZ-
729 PM MST WED AUG 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LA PAZ COUNTY WILL
EXPIRE AT 730 PM MST...

THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ARIZONA...NEAR THE 
INTERSECTION OF INTERSTATE 10 AND US HIGHWAY 60 WAS ALLOWED TO 
EXPIRE AT 730 PM.

SEVERE THUNDERSTORMS IN THE AREA HAVE WEAKENED. THE THREAT OF SEVERE 
WIND GUSTS ARE OVER. HOWEVER...A CHANCE OF SHOWERS AND THUNDERSTORMS 
WILL CONTINUE THE REMAINDER OF THE EVENING.
 

LAT...LON 3374 11388 3350 11381 3349 11427 3378 11420
TIME...MOT...LOC 0218Z 110DEG 10KT 3365 11407 

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:45 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 4:45 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST WED AUG 12 2015

.SYNOPSIS...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE ACROSS THE REGION THIS AFTERNOON...WITH AREAS WEST OF
PHOENIX LIKELY TO SEE STORMS AND ASSOCIATED IMPACTS. DRIER AIR WILL
MOVE INTO THE AREA THURSDAY INTO THE WEEKEND...RESULTING IN
DECREASED STORM CHANCES ALONG WITH HOTTER TEMPERATURES. AFTERNOON
HIGHS WILL GRADUALLY RETREAT EARLY NEXT WEEK AS MONSOON MOISTURE
RETURNS TO THE AREA.

&&

.DISCUSSION...
REGIONAL RADAR AND SATELLITE IMAGERY REVEALS THUNDERSTORM ACTIVITY
CLUSTERED IN PIMA COUNTY WEST OF NOGALES...AND MORE SCATTERED ACROSS
NORTHERN ARIZONA AND THE RIM COUNTRY. HI-RES MODELS CONTINUE TO
SUGGEST THAT CONVECTIVE ACTIVITY WILL HAVE MORE LIMITED EXTENT
AROUND PHOENIX...SHIFTING IT SOUTH AND WEST IN AN AREA STRETCHING
FROM NOGALES TO GILA BEND...THEN TO THE NORTHWEST ACROSS YUMA AND LA
PAZ COUNTIES TO PARKER...ALL BEGINNING SOMETIME AFTER 22Z/3PM.
HOWEVER...IT IS STILL POSSIBLE THAT OUTFLOW/WIND SHIFTS OR ISOLATED
THUNDERSTORMS COULD STILL IMPACT THE GREATER PHOENIX AREA LATER ON
THIS EVENING. COMPARED TO YESTERDAY...AFTERNOON TEMPERATURES ARE
MUCH WARMER ACROSS THE CENTRAL DESERTS. COMBINE THIS FACT WITH ANY
LINGERING DEBRIS CLOUDS FROM STORMS...OVERNIGHT LOWS ARE EXPECTED TO
BE ABOUT 5-8 DEGREES WARMER ACROSS THE PHOENIX AREA THURSDAY
MORNING.

THE BIG CHANGE IS THE POTENTIAL FOR VERY HOT TEMPERATURES STARTING
THURSDAY THROUGH THE END OF THE WEEK. CURRENT MODELS PORTRAY A DRIER
AIRMASS TO MOVE IN FROM THE EAST AS THE UPPER LEVEL RIDGE CONTINUES
TO STRENGTHEN AND SHIFT WEST...EVENTUALLY CENTERING 594-597DM 500MB
HEIGHTS OVER ARIZONA AND NEW MEXICO BY THE WEEKEND. AS THIS HAPPENS
THE BOUNDARY LAYER WILL DRY OUT AND DEW POINTS/HUMIDITY LEVELS WILL
DROP. BEST PERFORMING GUIDANCE HAS CONTINUED TO PUSH FORWARD WITH
HOTTER TEMPERATURES IN SUPPORT OF THIS DRYING TREND...WITH DAYTIME
TEMPERATURES APPROACHING 116 ACROSS THE SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA DESERTS...AND 113 DEGREES ACROSS THE WEST CENTRAL
ARIZONA DESERTS NEAR PHOENIX AND GILA BEND FOR FRIDAY AND SATURDAY.
THE EXCESSIVE HEAT WATCHES THAT WERE ISSUED PREVIOUSLY FOR THESE
AREAS IN OUR CWA HAVE BEEN UPGRADED TO A WARNING. OUR WESTERN ZONES
AND SOUTHEAST CALIFORNIA WILL WARM UP TO EXCESSIVE HEAT WARNING
THRESHOLDS TOMORROW/THURSDAY...AND THEN ALL AREAS WILL BE SUBJECT TO
THE WARNING FRIDAY AND SATURDAY.

SUNDAY INTO EARLY NEXT WEEK WILL SEE A SLOW RETURN OF MOISTURE
ACROSS THE AREA COURTESY OF SOUTHEASTERLY FLOW. STARTING MONDAY...
THE UPPER LEVEL RIDGE ALSO REPOSITIONS TO THE SOUTH AS A LARGE LOW
MAKES ITS WAY THROUGH THE PACIFIC NORTHWEST. THIS COULD TEMPORARILY
SHUT DOWN THE MONSOON...AND KEEP TEMPERATURES MUCH WARMER. IF THE
DETERMINISTIC AND PROBABILISTIC GUIDANCE VERIFIES AS ADVERTISED...
DEW POINTS MAY BE IN THE 20S AND 30S VS THE 60S AND 70S NORMALLY
SEEN IN AUGUST. POPS FOR THE END OF THE FORECAST WILL REMAIN BELOW
CLIMO ACCORDINGLY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
DRYING FROM THE EAST HAS HINDERED STORM DEVELOPMENT TO THE EAST OF
THE PHOENIX AREA...BUT SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE TO
THE SOUTH OF PHOENIX. HAVE MEDIUM TO HIGH CONFIDENCE THESE STORMS
WILL NOT SURVIVE INTO THE PHOENIX AREA THIS EVENING...BUT OUTFLOW
WINDS AND DUST ARE STILL A POSSIBILITY BETWEEN 02-06Z. CONFIDENCE IN
WIND DIRECTION SHIFTS THIS EVENING IS SOMEWHAT LOW DUE TO THE
POTENTIAL FOR OUTFLOWS. LIGHT WINDS AND MAINLY CLEAR SKIES WITH NO
CHANCE OF ANY AFTERNOON SHOWERS OR THUNDERSTORMS FOR THURSDAY.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
AFTERNOON CU ACROSS THE LOWER COLORADO RIVER VALLEY WILL STICK AROUND
THROUGH EARLY EVENING WITH A SLIGHT CHANCE OF A SHOWER OR
THUNDERSTORM NEAR KBLH...BUT NOT ENOUGH TO KEEP IN TAF. SHOULD ANY
STORMS MATERIALIZE...OUTFLOWS AND DUST WILL BECOME A CONCERN.
CONDITIONS WILL DRY OUT FOR THURSDAY WITH MAINLY CLEAR SKIES AND
LIGHT WINDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
DRIER AIR WILL OVERSPREAD THE REGION LATE THIS WEEK INTO THE
WEEKEND...RESULTING IN DECREASED HUMIDITIES AND STORM CHANCES ALONG
WITH INCREASED TEMPERATURES. THIS WILL BE SHORT-LIVED HOWEVER AS
MOISTURE IS FORECAST TO RETURN SUNDAY INTO EARLY NEXT WEEK.
HUMIDITIES WILL FALL INTO THE 10-15 PERCENT RANGE EACH AFTERNOON WITH
GOOD OVERNIGHT RECOVERIES EXPECTED THROUGH EARLY NEXT WEEK. AS FOR
WINDS...NOTHING OUT OF THE ORDINARY OUTSIDE OF THUNDERSTORM-INDUCED
OUTFLOWS.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING FROM 10 AM FRIDAY TO 8 PM MST SATURDAY
     FOR AZZ022-023-027-028.

     EXCESSIVE HEAT WARNING FROM 10 AM THURSDAY TO 8 PM MST SATURDAY
     FOR AZZ020-021-025-026.

CA...EXCESSIVE HEAT WARNING FROM 10 AM THURSDAY TO 8 PM PDT SATURDAY
     FOR CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/LEINS
AVIATION...KUHLMAN
FIRE WEATHER...LEINS

In the hours before

Special weather statement, Aug 12, 6:04 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST WED AUG 12 2015

AZZ023-024-028-130200-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
604 PM MST WED AUG 12 2015

...SPECIAL WEATHER STATEMENT...

AT 601 PM MST...A BROAD AREA OF GUSTY 20 TO 35 MPH THUNDERSTORM
WINDS WILL MOVE NORTH THROUGH NORTHERN PINAL AND SOUTHWEST MARICOPA
COUNTIES BETWEEN 6 AND 7 PM. SUDDEN WIND GUSTS AND AREAS OF BLOWING
DUSTS...WITH VISIBILITIES UNDER 5 MILES...WILL LIKELY IMPACT THE
COMMUNITIES OF FLORENCE...COOLIDGE...SAN TAN VALLEY...QUEEN CREEK
AND OTHER NEARBY AREAS.

LOCATIONS IMPACTED INCLUDE...
MESA...CHANDLER...GILBERT...FLORENCE...COOLIDGE...QUEEN CREEK...
BLACKWATER...SAN TAN VILLAGE MALL...FLORENCE JUNCTION...SEVILLE...SAN
TAN MOUNTAIN PARK...QUEEN VALLEY...RANDOLPH...LA PALMA...COOLIDGE
AIRPORT...SAN TAN VALLEY...OLBERG...PHOENIX MESA GATEWAY AIRPORT...
MAGMA AND CHANDLER HEIGHTS.

LAT...LON 3308 11187 3335 11173 3336 11119 3313 11111
      3290 11145 3279 11157
TIME...MOT...LOC 0101Z 112DEG 33KT 3300 11145

HV
Special weather statement, Aug 12, 6:04 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST WED AUG 12 2015

CORRECTION FOR WIND GUST ESTIMATES.

AZZ023-024-028-130200-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
604 PM MST WED AUG 12 2015

...SPECIAL WEATHER STATEMENT...

AT 601 PM MST...A BROAD AREA OF GUSTY 25 TO 40 MPH THUNDERSTORM
WINDS WILL MOVE NORTH THROUGH NORTHERN PINAL AND SOUTHWEST MARICOPA
COUNTIES BETWEEN 6 AND 7 PM. SUDDEN WIND GUSTS AND AREAS OF BLOWING
DUSTS...WITH VISIBILITIES UNDER 5 MILES...WILL LIKELY IMPACT THE
COMMUNITIES OF FLORENCE...COOLIDGE...SAN TAN VALLEY...QUEEN CREEK
AND OTHER NEARBY AREAS.

LOCATIONS IMPACTED INCLUDE...
MESA...CHANDLER...GILBERT...FLORENCE...COOLIDGE...QUEEN CREEK...
BLACKWATER...SAN TAN VILLAGE MALL...FLORENCE JUNCTION...SEVILLE...SAN
TAN MOUNTAIN PARK...QUEEN VALLEY...RANDOLPH...LA PALMA...COOLIDGE
AIRPORT...SAN TAN VALLEY...OLBERG...PHOENIX MESA GATEWAY AIRPORT...
MAGMA AND CHANDLER HEIGHTS.

LAT...LON 3308 11187 3335 11173 3336 11119 3313 11111
      3290 11145 3279 11157
TIME...MOT...LOC 0101Z 112DEG 33KT 3300 11145

HV
Special weather statement, Aug 12, 6:25 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST WED AUG 12 2015

AZZ027-130230-
SOUTHWEST MARICOPA COUNTY AZ-
625 PM MST WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MARICOPA COUNTY

UNTIL 730 PM MST

AT 623 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 12
MILES SOUTHWEST OF GILA BEND AUXILIARY FIELD...OR 17 MILES SOUTHWEST
OF GILA BEND...MOVING WEST AT 15 MPH.

AN AREA OF GUSTY SOUTH WINDS 30 TO 40 MPH...WITH VISIBILITIES UNDER
4 MILES IN DUST...WILL OVERSPREAD PARTS OF INTERSTATE 8 IN THE
VICINITY OF SENTINEL AND GILA BEND.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILA BEND...SENTINEL AND GILA BEND AUXILIARY FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3274 11262 3254 11331 3301 11332 3312 11270
TIME...MOT...LOC 0123Z 110DEG 11KT 3275 11287

HV
Special weather statement, Aug 12, 6:55 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
655 PM MST WED AUG 12 2015

AZZ021-130300-
WEST CENTRAL DESERTS AZ-
655 PM MST WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY

 FOR THE AREA ALONG INTERESTATE 10 NEAR THE JUNCTION OF HIGHWAY 60.

UNTIL 800 PM MST

AT 653 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF QUARTZSITE...OR 33 MILES SOUTH OF PARKER...MOVING
NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH LOW VISIBILITIES IN BLOWING DUST.

LOCATIONS IMPACTED INCLUDE...
QUARTZSITE...BRENDA AND KOFA WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3376 11378 3347 11391 3353 11424 3388 11417
TIME...MOT...LOC 0153Z 154DEG 12KT 3367 11409

HV

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:04 PM MSTSpecial Weather StatementPSRPinal56 min
Aug 12, 6:25 PM MSTSpecial Weather StatementPSR65 min
Aug 12, 6:55 PM MSTSpecial Weather StatementPSRLa Paz65 min
Aug 12, 7:35 PM MSTSpecial Weather StatementPSRYuma55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.